CSN Login
Members Online: 11

PSA RISING

RADIATION HOPEFUL
Posts: 208
Joined: Dec 2010

PLEASE RESPOND

My recent blood test result went up to 0.35 from 0.28.
Does this mean the hormone drug (FIRMAGON) has reached it's limit? IS the CANCER returning?
I don't see my urologist for several days--PLease give me your thoughts. I'm scared--should I ASK to switch drugs????
Radiation Hopeful

Celticroots2
Posts: 43
Joined: Mar 2012

Hi. You don't mention how long you have been on your current drug. My husbands PSA has been rising for several weeks now and sometimes the drug that you are on just runs it's course and they end up changing tactics. For him they are talking about changing his, but before they do they have told him to stop taking one of the hormone drugs he is on as sometimes, though strangely, the PSA will come down again. You are still below the acceptable level, so don't be too scared. Your doctor will discuss options with you, but express your concerns to him. Let him know that it is concerning you and he/she should explain options. I hope this helps.

RADIATION HOPEFUL
Posts: 208
Joined: Dec 2010

THANK YOU CELTICROOTS FOR THE REPLY---I HAVE BEEN on the drug for 1 & 1/2 years.
Radiation Hopeful

Celticroots2
Posts: 43
Joined: Mar 2012

This seems to be a common occurence and sometimes certain drugs just run their course. Your doctor may suggest changing your medication. My husband has been on his particular medication for about 14 months so it would appear that this is about the usual timeframe. Try not to worry though, there are other options.

VascodaGama's picture
VascodaGama
Posts: 1563
Joined: Nov 2010

RadHop

To check on Firmagon effectiveness you must do a testosterone test. If it shows that you are still in castration levels (lower than 30 ng/dL) then your rising PSA could be due to other factors, which includes any manipulation of the prostate the day before drawing blood (riding a bike, sex, seating on a tractor, etc.).
The rise could also indicate bounce which is typical in IMRT guys (with the prostate in place).

Remember that recurrence is declare after three consecutive rises upon nadir or when it gets to a level of nadir plus 2 ng/ml (example; 0.28 + 2.0 = 2.28) which shall be your case with RT as prime. These PSA levels to count should be taken 1.5 to 3 month apart, and low levels lesser than 1.0 ng/ml are not considered as thresholds to trigger salvage treatment for a similar case as that of yours.
Do you have any apparent symptom or pain?
To better access your case, though, you need to list the chronology of your PSAs since the beginning and after RT (with dates). Have you seen my previous answer to your last thread?

Confront the situation but be confident. How about trips to the upper lands and enjoy the scenery.

VGama

RADIATION HOPEFUL
Posts: 208
Joined: Dec 2010

THANK YOU VGAMA FOR THE REPLY
HISTORY OF PSA RESULTS
NOV--2010----53.99
DEC--2010----17.87--AFTER FIRST SHOT OF FIRMAGON
JAN--2011----4.18
FEB--2011----2.64
MAR--2011----1.66
APR--2011----1.09
MAY--2011----0.78
JUNE-2011----0.83
JULY-2011----0.80
AUG--2011----0.71
SEPT-2011----0.66
OCT--2011----0.47
NOV--2011----0.43
Jan--2012----0.43
FEB--2012----0.38
APR--2012----0.30
JUNE-2012----0.28
JULY-2012----0.35--(FIRST RISE IN PSA)

I do not recall any type of exercise prior to the blood test & yes I did go to the mountains as I indicated to you earlier. I intend to go to the Potter FAIR in another week if everything goes as planned.
THANK YOU SO MUCH FOR THE REPLY< I KNOW I CAN COUNT ON MY FRIENDS TO SUPPORT ME AT TIMES LIKE THIS
I will ask for a testosterone test when I see the urologist---(I NEVER HAD SUCH A TEST)--I feel better after reading your post---I DO NOT HAVE PAIN ANYWHERE, AS A MATTER OF FACT I FEEL GOOD
THANKS AGAIN
RAD HOPEFUL

RADIATION HOPEFUL
Posts: 208
Joined: Dec 2010

HELLO VGAMA

HAD my appointment with the urologist today.HE saw the rise in PSA & Told me not to worry about it. I only saw the PA but now he wants me to see the doctor on the 27th of AUGUST. I got another shot of FIRMAGON & A Script for a testosterone check. I asked if this rise could be flare & he told me NO--that the PSA has been going down to long (1 1/2 years for it to be flare but the next PSA test will tell us the story.
Did you get chance to read the previous post where I listed the PSA results per month?
THANKS AGAIN for all your advice & I sure HOPE & PRAY the PSA goes down again.

CORDIALLY
RAD Hopeful

VascodaGama's picture
VascodaGama
Posts: 1563
Joined: Nov 2010

RadHope

Looking into the listed PSAs I think that you never had a "bounce PSA" (not “flare” as you commented to the PA). Surely not all the cases got a period of bounce but this behaviour of erratic PSA results can occur many months after treatment. Please read this and take a copy to your PA;
http://www.medpagetoday.com/MeetingCoverage/ASTRO/4464

The testosterone test will provide you better clues on the increase. In any case, the PSA should be tested in longer intervals of 3-months. Monthly will not tell the “whole history”.
Let us know the opinion of your doctor on the matter next time.

Regards
VGama

RADIATION HOPEFUL
Posts: 208
Joined: Dec 2010

THANK YOU FOR THE REPLY--VGAMA

THE link you provided gave relief to my worry, I will take a copy of the report along at my next appointment.

WHy the PA does monthly PSA tests I Don't know but I SURE HOPE the PSA goes down after this last shot. At least I will now get to see the doctor & obtaion his advice---I will let you know what he states. I'm also glad I asked for a testosterone check on my blood work--this may also tell us something.

THANKS AGAIN ---I TRULY APPRECIATE your input
CORDially
RAD Hopeful

Kongo's picture
Kongo
Posts: 1167
Joined: Mar 2010

Rad Hopeful,

I understand your anxiety over this latest reading but while you're still on HT I suspect that it's difficult to sort out exactly what's happening with this single datapoint. I don't know how they assess PSA bounces when a patient is also taking HT but I do know that the PSA bounce effect occurs in about 30% of cases and while they don't really understand what causes it to occur, it is not something that appears to affect long term prognosis.

Of course, I have no idea whether this is a PSA bounce or not and future PSA tests will tell the story. Given your trend I think it's too early to make any judgements about this single reading.

Hoping the future tests show a continued downward trend.

Best,

K

tonybuxton
Posts: 78
Joined: May 2012

my PSA was <0.1 three months ago. It is now 0.2 . It is exactly 6 months since I had a 3 month Hormone injection. Should I have any concerns?
Tony

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network